Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 184, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 18, 2003, 6:26 PM CDT for Perry County, Mississippi. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2003, 6:26 PM CDT (23:26 UTC)
- Expired
- May 18, 2003, 7:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Mobile, AL
- Area
- Counties, with a storm outline in the text
County Perry County, MS
The radar
The Mobile radar (KMOB), 90 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 11.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 424 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 706 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
483 WUUS54 KMOB 182326 SVRMOB MSC111-190000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 625 PM CDT SUN MAY 18 2003 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PERRY COUNTY IN SOUTHEAST MISSISSIPPI * UNTIL 700 PM CDT * AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF BEAUMONT...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BEAUMONT...FERGUSON BY 635 PM CDT KITTRELL BY 640 PM CDT HINTONVILLE BY 650 PM CDT RICHTON BY 700 PM CDT LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH THIS STORM. IF IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED. LAT...LON 3108 8907 3100 8885 3143 8883 3143 8900
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:27 PM CDT, 3 hours 59 minutes earlier.
Area forecast discussion, May 18, 2:27 PM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 227 PM CDT SUN MAY 18 2003 THE DEEP UPPER LOW CURRENTLY OVER CENTRAL MISSISSIPPI WILL CONTINUE TO DRIFT SOUTHWARD TO NEAR THE MISSISSIPPI RIVER DELTA TONIGHT. THE TRAINING CONVECTION SEEN IN THE CURRENT RADAR LOOP OVER THE EASTERN AND SOUTHERN SECTIONS OF THE FORECAST AREA WILL CONTINUE TO CREEP EASTWARD TONIGHT AND WEAKEN...WHILE ANOTHER LOBE OF ENERGY ROTATES AROUND THE 500MB LOW. THIS NEXT LOBE OF ENERGY IS EXPECTED TO DEVELOP ADDITIONAL CONVECTION OVER THE SOUTHWESTERN PORTION OF THE FORECAST AREA THAT WILL MOVE EASTWARD ACROSS THE EASTERN PORTION OF THE FORECAST AREA. CONSIDERING THIS...WILL EXTEND THE FLASH FLOOD WATCH FOR A LARGE PART OF THE SOUTHERN AND EASTERN PORTION OF THE FORECAST AREA THROUGH MONDAY MORNING...WHERE TODAYS REALLY HEAVY RAINFALL HAVE SOAKED THE GROUND. THE 500 MB LOW CONTINUES FURTHER SOUTHWARD INTO THE GULF THROUGH TUESDAY. ON MONDAY...SOME MID LEVEL ENERGY IS ANTICIPATED TO EJECT FROM THIS SYSTEM AND MOVE NORTHWARD...RESULTING IN THE ENHANCED DEVELOPMENT OF SEA BREEZE CONVECTION OVER THE FORECAST AREA. MEANWHILE...A SURFACE LOW TRACKS FROM THE CENTRAL PLAINS...ACROSS LAKE SUPERIOR AND INTO ONTARIO/QUEBEC...WITH A SLOW MOVING TRAILING COLD FRONT EVENTUALLY MOVING THROUGH THE FORECAST AREA ON WEDNESDAY. A SERIES OF MID LEVEL SHORTWAVES IN THE WESTERLY 500 MB FLOW ALOFT IS EXPECTED TO DEVELOP AT LEAST ONE SURFACE WAVE ON THE FRONT...RESULTING IN SOMEWHAT ENHANCED RAINFALL FOR THE FORECAST AREA FROM TUESDAY THROUGH WEDNESDAY. HPC GRAPHICS DEPICT ABOUT A HALF INCH FOR TUESDAY AND A QUARTER TO HALF INCH ON TUESDAY NIGHT...BOTH MAINLY FOR THE EASTERN TWO THIRDS OF THE FORECAST AREA...WITH SIMILAR AMOUNTS EXPECTED FOR THE SOUTHERN SECTIONS ON WEDNESDAY BEFORE THE FRONT FINALLY MOVES OFFSHORE. A DRY PERIOD FOLLOWS IN THE WAKE OF THE FRONT AS WELL AS A MILD SHORT TERM COOLING TREND THROUGH SUNDAY. MARINE...SOUTHERLY WINDS AT 10-15/15 KNOTS WILL CONTINUE UNTIL THE FRONT FINALLY MOVES INTO THE COASTAL WATERS ON WEDNESDAY. SEAS AT 3-4 FEET EVENTUALLY SUBSIDE TO 2-3 FEET ON MONDAY. A MODERATE RIP CURRENT THREAT WILL DECREASE TO A SLIGHT RISK BY MONDAY. FIRE...NO CONCERNS ATTM. 29/EVERSOLE .PRELIMINARY TEMPS / POPS... MOBILE 71 83 71 84 69 / 80 60 30 50 40 PENSACOLA 74 83 73 83 71 / 80 50 30 50 40 DESTIN 75 83 73 83 72 / 80 50 30 50 40 EVERGREEN 69 83 68 84 67 / 80 60 30 50 40 WAYNESBORO 67 82 69 83 66 / 40 50 30 50 40 CAMDEN 68 82 68 83 66 / 40 50 30 50 40 WWA SECTION CONTAINS PLANNED FFA COUNTIES WHICH WILL REPLACE CURRENT FFA. .MOB... AL...FF WATCH THROUGH 700 AM ALZ055-056-059>064. FL...FF WATCH THROUGH 700 AM FLZ001>006. MS...NONE.
Hazardous weather outlook, May 18, 6:45 AM CDT, 11 hours 41 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-181700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL...UPDATED... 645 AM CDT SUN MAY 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI... SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE. .DAY ONE...(TODAY AND TONIGHT) A SLIGHT RISK FOR SEVERE THUNDERSTORM DEVELOPMENT CONTINUES THROUGH TONIGHT. A DEEP AREA OF LOW PRESSURE CONTINUES TO DRIFT SOUTHWARD OVER MISSISSIPPI. SOUTH AND EAST OF THIS LOW SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED. DUE TO DRY AIR IN THE MIDDLE LAYERS OF THE ATMOSPHERE AND GOOD SURFACE BASE INSTABILITIES A FEW THUNDERSTORMS COULD BE STRONG TO SEVERE. LARGE HAIL... DAMAGING WINDS AND ISOLATED TORNADOES WILL BE THE MAIN THREAT. ALSO...DUE TO THE SLOW MOVEMENT WITH THESE THUNDERSTORMS LOCALLY HEAVY RAINFALL CAN BE EXPECTED. RAINFALL TOTALS UP TO 2 TO 4 INCHES PER HOUR WILL BE LIKELY WITH SOME OF THESE STORMS ESPECIALLY DURING THE MORNING HOURS. THE BEST CHANCE FOR LOCALIZED FLOODING TO OCCUR WILL BE OVER COASTAL AREAS OF ALABAMA AND THE EXTREME WESTERN FLORIDA PANHANDLE. A MODERATE RISK FOR DANGEROUS RIP CURRENTS ALONG AREA BEACHES WILL ALSO CONTINUE TODAY. SWIMMERS ARE ADVISED TO PAY CLOSE ATTENTION TO FLAGS POSTED ALONG BEACHES. .DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SUNDAY) SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS MUCH OF THE REGION ON MONDAY AS A WEAKENING AREA OF LOW PRESSURE MOVES OFF THE LOUISIANA COAST. OTHERWISE...NO HAZARDOUS OR SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... EMERGENCY MANAGEMENT AND STORM SPOTTER ACTIVATION FOR SEVERE WEATHER OPERATIONS SHOULD NOT BE NEEDED.
In the hours before
Special weather statement, May 18, 4:00 PM CDT, 2 hours 26 minutes before
ALZ056>060-FLZ001>006-182200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
400 PM CDT SUN MAY 18 2003
TORNADO WATCH NUMBER 411 WILL BE ALLOWED TO EXPIRE FOR THE
FOLLOWING COUNTIES...
IN SOUTH ALABAMA...
BUTLER...CONECUH...COVINGTON...CRENSHAW AND ESCAMBIA
IN NORTHWEST FLORIDA
ESCAMBIA...OKALOOSA AND SANTA ROSAThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:14 PM CDT | Tornado Warning | MOB | Wayne | 46 min |
| May 17, 8:13 PM CDT | Severe Thunderstorm Warning | MOB | Greene, Wayne | 47 min |
| May 17, 8:21 PM CDT | Severe Thunderstorm Warning | MOB | Perry | 24 min |
| May 17, 9:26 PM CDT | Flash Flood Warning | MOB | Greene, Wayne | 64 min |
| May 17, 9:53 PM CDT | Severe Thunderstorm Warning | MOB | Greene | 37 min |
| May 17, 11:07 PM CDT | Severe Thunderstorm Warning | MOB | Greene | 38 min |
| May 18, 4:52 PM CDT | Severe Thunderstorm Warning | MOB | George | 23 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.